Alert archive / Georgia / Flash Flood Warnings in 2009

Flash Flood Warning 12, NWS Atlanta, GA

August 31, 2009Heard County, Georgia

NWS Atlanta, GA issued this flash flood warning at Aug 31, 2009, 11:53 PM EDT for Heard County, Georgia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 31, 2009, 11:53 PM EDT (03:53 UTC)
Expired
Sep 1, 2009, 2:35 AM EDT
In force
3 hr
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Flood severity
None

County Heard County, GA

The radar

The Atlanta radar (KFFC), 59 km from the middle of the area, began a volume at 03:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 3.9 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2009-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1431 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2009-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1431 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
708 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KFFC 010353
FFWFFC
GAC149-010945-
/O.NEW.KFFC.FF.W.0012.090901T0353Z-090901T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1153 PM EDT MON AUG 31 2009

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTERN HEARD COUNTY IN WEST CENTRAL GEORGIA

* UNTIL 545 AM EDT

* AT 1150 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM NEAR FROLONA..MOVING SOUTHEAST
  AT 5 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO   
WARESVILLE AND TEXAS. SOME CREEKS IN THE WARNING INCLUDE 
HILLABAHATCHEE CREEK...CENTRALHATCHEE CREEK...AND LITTLE WEHADKEE 
CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS...STREAMS AND COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

IF YOU SEE SIGNIFICANT FLOODING CALL THE NATIONAL WEATHER SERVICE
TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

&&

LAT...LON 3336 8528 3342 8511 3334 8513 3319 8516
      3315 8523

$$
1 follow-up statement
000 
WGUS72 KFFC 010635
FFSFFC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
235 AM EDT TUE SEP 1 2009

GAC149-010645-
/O.CAN.KFFC.FF.W.0012.000000T0000Z-090901T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HEARD GA-
235 AM EDT TUE SEP 1 2009

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR WESTERN HEARD
COUNTY...

IF YOU SEE SIGNIFICANT FLOODING CALL THE NATIONAL WEATHER SERVICE
TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3336 8528 3342 8511 3334 8513 3319 8516
      3315 8523

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this flash flood warning went out at Aug 31, 10:30 PM EDT, 1 hour 23 minutes earlier.

Area forecast discussion, Aug 31, 10:30 PM EDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1030 PM EDT MON AUG 31 2009

.UPDATE...
IN SITU WEDGE SETUP CONTINUES TO UNFOLD. THIS RESULTING IN ADVECTION
OF LOW-LEVEL MOISTURE FROM NE MARITIME FLOW. WIDESPREAD LOW-LEVEL
CLOUDS OBSERVED ADVECTING WESTWARD ACROSS THE STATE FROM NC/SC. WEAK
UPPER LOW MEANDERS THROUGH THE SOUTHERN APPALACHIANS NEXT SEVERAL
DAYS. ISOLD TO SCT SHRA CONTINUE TO POP UP...AND WILL LIKELY
CONTINUE TO DO SO THROUGH THE NIGHT WITH WEAK UPPER-LEVEL SUPPORT
AND A MOIST LOW-LEVEL ATMOSPHERE. HAVE ADJUSTED CLOUD COVER UP
SIGNIFICANTLY FOR LATE TONIGHT/EARLY TUE...AND AGAIN TUE NIGHT/WED
MORNING. LIKE TODAY...REALLY LOOK FOR VERY LITTLE SUNSHINE EXCEPT
POSSIBLY DURING THE LATE AFTERNOON HOURS. AIR MASS TOO STABLE TO
SUPPORT TSRA EARLY TUE AND HAVE REMOVED THAT...BUT HAVE ADDED PATCHY
DRIZZLE TONIGHT AND ESPECIALLY TUE NIGHT AFTER MIDNIGHT AS SATURATED
LOW-LEVEL AIR MASS AND WEAK UPSLOPE WILL SUPPORT SUCH OCCURRING. FOR
TEMPS...HAVE ADJUSTED READINGS UP SLIGHTLY MORE IN LINE WITH WHAT
OCCURRED THIS MORNING. ANY LOW-LEVEL COOL ADVECTION WILL BE OFFSET
BY CLOUD COVER AND SATURATED LOW-LEVEL AIR MASS.

19
&&

.SHORT TERM /TONIGHT THROUGH WEDNESDAY NIGHT/...
CURRENT SATELLITE LOOP SHOWS MAINLY LOW TO MID LEVEL CLOUDS ACROSS
THE AREA WITH A FEW SHOWERS POPPING UP ACROSS THE STATE. THE MAIN
SURFACE FRONT HAS PUSHED INTO S GA BUT IT LOOKS LIKE IT HAS
STALLED JUST NORTH OF THE FL BORDER. THE MODELS SHOW THE FRONT
EVENTUALLY PUSHING INTO N FL LATE TONIGHT/TUESDAY MORNING...BUT THEY
KEEP A GOOD AMOUNT OF LOW LEVEL MOISTURE ACROSS THE STATE BEHIND THE
FRONT THROUGH THE MIDDLE OF THE WEEK. WITH DAYTIME HEATING WE SHOULD
SEE SHOWERS AND ISOLATED THUNDERSTORMS POP ACROSS THE AREA IN THE
SHORT TERM BUT WITH LIMITED INSTABILITIES AND THE BEST DYNAMICS EAST
OF THE AREA SHOULD NOT SEE ANY SEVERE WEATHER. MODELS SHOWING
SURFACE HIGH BUILDING INTO THE NORTHEASTERN STATES OVERNIGHT WITH
WEAK WEDGING DEVELOPING ACROSS GA AND THE CAROLINAS. THIS WEAK WEDGE
SHOULD ALSO HELP TO KEEP CONVECTIVE DEVELOPMENT TO A MINIMUM IN THE
SHORT TERM.

.LONG TERM /THURSDAY THROUGH MONDAY/...
LOOKS LIKE WE KEEP WEAK EASTERLY FLOW ACROSS THE STATE THROUGH THE
LONG TERM AS THAT WEDGE STAYS IN THROUGH THE WEEKEND. THIS WEDGE
WILL BE VERY WEAK BUT IT SHOULD CONTINUE TO HELP STABILIZE THE
ENVIRONMENT THROUGH THE WEEKEND. WILL CONTINUE WITH SLIGHT/CHANCE
POPS EVERYDAY AS GOOD LOW LEVEL MOISTURE CONTINUES ACROSS THE STATE
AS WELL.

01
&&

.AVIATION...
THE IN-SITU WEDGE WILL STRENGTHEN TONIGHT AND TUESDAY. THIS WILL
BRING THE MVFR/IFR CIGS BACK INTO THE TAF SITES TONIGHT AND SHOULD
HOLD THE LOW CIGS IN LONGER THAN GUIDANCE. AT THIS TIME EXPECT CIGS
TO BREAK AROUND 20Z. ALSO NOT EXPECTING ANY VSBY RESTRICTIONS DUE TO
A TIGHTENING GRADIENT. WINDS SHOULD REMAIN NORTHEAST AND INCREASE TO
7 TO 10 KTS LATER TONIGHT AND JUST A BIT STRONGER TUESDAY.

17
&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          65  78  63  78  64 /  10  20  10  20  20
ATLANTA         66  79  64  79  63 /  10  20  10  10  20
BLAIRSVILLE     61  76  60  76  61 /  10  20  10  10  20
CARTERSVILLE    63  80  61  81  59 /  10  20  10  10  20
COLUMBUS        68  83  68  80  66 /  10  30  20  20  20
GAINESVILLE     64  76  63  77  63 /  10  20  10  10  20
MACON           68  83  68  81  66 /  10  30  30  30  20
ROME            63  83  64  84  63 /  10  20  10  10  20
PEACHTREE CITY  62  81  64  77  62 /  10  20  10  20  20
VIDALIA         69  84  67  78  66 /  20  40  40  50  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

01/17/19
Hazardous weather outlook, Aug 31, 7:48 PM EDT, 4 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
748 PM EDT MON AUG 31 2009

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-020000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
748 PM EDT MON AUG 31 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SYNOPSIS...
A WEAK BACK DOOR FRONT WILL MOVE ACROSS THE REGION THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE IS A CHANCE OF THUNDERSTORMS ACROSS CENTRAL GEORGIA TUESDAY
AND WEDNESDAY...AND ACROSS THE ENTIRE REGION THURSDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

In the hours before

Special weather statement, Aug 31, 11:09 PM EDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1109 PM EDT MON AUG 31 2009

GAZ052-010400-
1109 PM EDT MON AUG 31 2009

...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN IN NORTHWEST AND EXTREME
WEST HEARD COUNTY UNTIL MIDNIGHT EDT...

AT 1106 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
HEAVY RAINFALL OVER FROLONA...MOVING SOUTHEAST AT 5 MPH.

ADDITIONAL RAINFALL AMOUNTS AROUND 1 INCH CAN BE EXPECTED ACROSS
NORTHWEST AND EXTREME WEST HEARD COUNTY. DRIVERS SHOULD USE CAUTION
AS INTENSE RAINFALL WILL REDUCE VISIBILITIES. PONDING OF WATER ON
ROADWAYS IS ALSO LIKELY.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 12:29 AM EDTFlash Flood WarningFFCSumter2 hr

Nearby

Flash Flood Warnings in Georgia, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.